Prednisone side effects - Vascular Birthmarks Foundation Forum
  Vascular Birthmarks Foundation Hemangiomas  |  Port Wine Stains  |  Vascular Malformations  
VBF logo

1994 - 2014
Celebrating 20 years with
75,000 networked into treatment.
Donate to VBF    Shop VBF Products

Go Back   Vascular Birthmarks Foundation Forum > Hemangioma Help > Help and Resources for Hemangiomas

Reply
 
Thread Tools Display Modes
  #1  
Old 01-27-2009, 12:39 PM
NJW12 NJW12 is offline
Junior Member
 
Join Date: Jan 2009
Location: Central Illinois
Posts: 7
Default Prednisone side effects

Hello, my son is 6 weeks old with a hemangioma on his left cheek. We saw a ped. dermatologist who prescribed prednisolone 3 ml (15MG/5ML)every morning. He took his forst dose this morning. I am wondering what type of side effects others have noticed after giving their infant this medicine. I am a first time parent and am kind of scared. Thank you in advance.
Reply With Quote
  #2  
Old 01-27-2009, 09:32 PM
nickbar nickbar is offline
Senior Member
 
Join Date: Aug 2003
Location: Pacific Northwest
Posts: 1,078
Default

Hello,
I wrote a paper on oral steroid side effects, edited by Dr. Levitin, if you are interested. Please email me and I can attach it or you can find it on the resource list on www.msnvb.org

Corinne
__________________
Corinne Barinaga
VBF Director of Family Services
vbfadvocate @ live. com (no spaces)
Reply With Quote
  #3  
Old 01-28-2009, 01:33 AM
khubbard khubbard is offline
Junior Member
 
Join Date: Jan 2009
Posts: 12
Default

My daughter took steroids from the time she was 7 weeks old until 5 months old. The only side effect we had a hard time with was the gastrointestinal irritation. She had a really hard time with that and experienced a lot of stomach pain, spit up constantly, could not tolerate ANY formula (only breast milk), and had to take a medication called Carafate to coat her tummy. We tried three different antacid medications as well to no avail. Just make sure that your child is taking a prescription antacid med to try to counteract the stomach problems (usually generic Zantac). Other than that (and that was enough!) we had no other problems. We did not see any changes in terms of her behavior, sleep, or appetite, which are other possible side effects. Hope this helps.
Kate
http://hubbardbabynews.blogspot.com
Reply With Quote
  #4  
Old 01-28-2009, 11:52 AM
lpm lpm is offline
Junior Member
 
Join Date: Mar 2005
Posts: 53
Default

My youngest had/has a hemangioma on the right cheek, as well as one on top of the head. She started oral steroids at 2 months old. Dose was 2.8 mg/kg, then increased to 4.2 mg/kg since the hemangioma was still growing.

The oral steroids temporarily stopped/slowed hemangioma growth, but it started growing again after weaning off oral steroids at 5.5 months old. She had a steroid injection at 7.5 months old, then surgeries at 11 months and at 2 yrs 4 months.

She really didn't have any side effects. Even when we skipped the Zantac, she was fine. The only possible side effect was stunted growth after weaning off of steroids. Height was only affected for a few months. Weight may still be affected - weighs 28 lbs at 4.5 years old - but it is tough to tell since her sisters are also lightweights (and they never took steroids). Middle child, age 11, has BMI 3rd percentile and eldest, age 13, is 7th percentile, so maybe she is destined to be lightweight.

I would give the steroids a try. I wanted her on steroids when she was just 2-3 weeks old, but the pediatrician said "No." I made appointments with specialists to get the steroids. I still think we would have avoided surgery if the pediatrician had prescribed them...

Good luck with whatever you do.
Reply With Quote
  #5  
Old 02-06-2009, 02:37 PM
Sam's Mom Sam's Mom is offline
Junior Member
 
Join Date: Oct 2007
Posts: 25
Default

My son took steroids from 7 - 10 months of age, with a dose of 2 mg/kg, for his parotid hemangioma. The two most difficult aspects were, by far the lack of sleep and the difficulty getting the medicine into him.

On sleeping, after a couple of weeks on the medication, he would not sleep for longer than 1.5 hours at a time - day or night. I have to say that it was awful. Also, he hated the taste of the medicine and so getting it into him was a constant battle - thank god that he was taking a bottle by then but if we put too much formula, he wouldn't drink it all and too little and he wouldn't drink any because of the taste! If we just tried to give it to him straight, he would either spit it out or throw it up.

On the positive side, he wasn't crankier than usual and didn't have any stomach problems (he took Zantac with the steroids). And, best of all, the steroids had a really positive impact on the size of the hemangioma - we couldn't have hoped for better results!

Good luck and I hope it goes well.
Reply With Quote
  #6  
Old 02-09-2009, 09:38 AM
Dawn and Baby Presley Dawn and Baby Presley is offline
Junior Member
 
Join Date: Jan 2009
Posts: 23
Default

Hi there, just to let you know, that there are Drs out there now that have stopped medicating with Prednisone because of the side effects. Although very new, its very promising with no side effects beside a lower heart rate(which sounds scary..but is totally fine) Propranolol is what the med is called..some parents see a difference in coloring in 24hrs. Our daughter is on this new treatment and you should see the difference!
here is the link to my photo album on Facebook...showing the progress, i hope you talk to your doctors about this new treatment.
http://www.facebook.com/album.php?ai...0&id=819200444
Reply With Quote
  #7  
Old 02-09-2009, 04:37 PM
nickbar nickbar is offline
Senior Member
 
Join Date: Aug 2003
Location: Pacific Northwest
Posts: 1,078
Default

A child must be evaluated for a number of issues prior to going on Propranolol... no cardiac issues, normal liver function, etc. It is not a new drug, but new to treating hemangiomas. Many specialists are using it now, but I caution everyone to make sure they ask questions, do research and understand risks involved. No medicince or treatment goes without risk. The benefits often are greater than the risks.
__________________
Corinne Barinaga
VBF Director of Family Services
vbfadvocate @ live. com (no spaces)
Reply With Quote
  #8  
Old 02-12-2009, 02:46 AM
NJW12 NJW12 is offline
Junior Member
 
Join Date: Jan 2009
Location: Central Illinois
Posts: 7
Default Thanks!

Thank you everyone for your responses. We are still doing the prednisolone doses. My son is having some trouble sleeping during the day, but fortunately not at night. We are also doing the Zantac and that is helping some with the reflux. We are possibly starting propranolol next week. I am interested in finding out as much about it as possible though, as I know that there are possible side effects with it as well. Our Dr. is very aggressive, since his hemangioma could grow into his eye if we do not treat it. Thanks again for your responses, they have helped with my initial fears of the steroid treatment.
Reply With Quote
  #9  
Old 02-12-2009, 12:04 PM
Dawn and Baby Presley Dawn and Baby Presley is offline
Junior Member
 
Join Date: Jan 2009
Posts: 23
Default

http://content.nejm.org/cgi/content/full/358/24/2649
this is the article to the New England Journal of Medicine, like i have said before on here, i am not a Doctor, all i know is what we are going through with this treatment. With proper evaluation and monitoring everything was and is fine for us, and i understand that every case is different, but please research thats all i can tell you. Every specialist (and there are many) i have talked to are talking about this being the new treatment for Hemangiomas.
Best of Luck
Dawn
Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
facial PWS, left or right side ? kaykay Port Wine Stain Help and Resources 62 04-05-2013 05:53 AM
Using Temovate for Hemangioma..is it safe? Tessamarie Help and Resources for Hemangiomas 2 01-30-2009 03:40 PM
Side effects from steroid injection? mrssuperspy Help and Resources for Hemangiomas 5 01-27-2009 09:30 PM
need advice with steroid side effects Jfrischhertz Help and Resources for Hemangiomas 0 03-20-2008 12:42 PM
Laser treatment - Effects of PWS and KT Jerry Port Wine Stain Help and Resources 5 10-05-2003 01:46 PM